Call your local NAMI chapter if you want more information on another psychiatrist. They could generally provide a list or suggest who to call. Zyprexa is an antipsychotic used as a mood stabilizer and lithium is of course a mood stabilizer. He may very well need both. There are other options but don't make any changes on your own. If he can't tolerate one medication there are others. We have websites linked up (such as "Depression Central") on mood stabilizers. Find out more information and yes if the psychiatrist won't work with you you can find another one but don't take him off anything on your own and do ask what his specific diagnosis is and what exactly they are being used for.
The doctor has already said to take him off the lithium so they are just giving the go ahead to take him off now, he went off 2 other pills of lithium one at a time, and I think for his own safety it would be better with the last two pills too. I just don't think it would be wise to discontinue both lithium pills all at once all right now. They do plan on taking him off the zyprexa too. My question was should the lithium stay on to help him off the zyprexa, I only want information from a doctor or other medical profession thank you.
I agree that makes sense and only a psychiatrist can make a decision as regards medication but usually a psychiatrist gradually discontinues medication if they stop it completely which is rare. Usually they replace it with another medication. I know for myself and other people when taken off medication completely there was a return of symptoms and that's of concern and should be discussed with them. What was the medication treating and happenning before? The best thing to do is see if you can find a trained psychopharmocologist if a variety of psychiatrists could not help him. They specialize in medications and hard to treat diagnosis. We can't provide medical advice but if you want a specific answer as to why they might be trying to discontinue his medication I would suggest posting in the specific ask a doctor forum.
It sounds like he is bipolar, and he just can't go off meds, he'll get worse. It's common to use those drugs with BP. I would speak to his doctor asap. It's pretty common from BP folks to walk to get off the meds because they feel good or the med(s) aren't working.
He needs treatment, 600 mgs of Lithium is a very low dose - to try to control BP you have to be on a drastically higher dose. He needs to see his pyschiatrist.
just a note from my son's experience...with a good psych!
when tapering off zyprexa u say he is now on 2.5 mg everyday, next step would be 2.5 every second day. and it IS a good idea to taper off one b4 tapering off the litium.
also a psych should advise how to taper off gradually,
BUT...if ur switching to a drug from the same family ex. SSRI'S family vs. MAO you than do not have to taper u can just switch....that has been my long time experience.
speak to a doctor!
Thanks for your input, he is on 3 more days of 2.5 mg of zyprexa Tues, Thurs., and Sunday. He is on 600 mg of lithium, but just went off the morning does. He will be on 300 mg. lithium at night. I would like to keep him on the lithium till the zyprexa is gone, but he is 18 and might not go along with this. He has had really bad withdrawls from the zyprexa at least 4 times went to the hospital with increased cutting withdrawls. Do you think the low does which totals 7.5 mg will be troublesome to remove at this point. He is not switching to any other meds. because they just seem to bring out the worst in him. I plan on going to natural stuff after this with no side effects, he did have more success with them than meds. I have had no luck with the doctors because each one has wanted to try something new and my son can't do the changes he gets really out of it and seems to be somewhere else when the meds kick in. We have been on this road for over 1 year and feel its just not worth it so we are trying to get rid of meds. and hopefully will find a good therapist who believes in more talk therapy than meds. Hopefully this will be his answer, he has been through things no kid should go through.
I was concerned by your statement "natural stuff with no side effects". Natural remedies do indeed have side effects and some are markedly unsafe. The ones I am take am supervised by my provider (won't name them as they are not applicable to this forum) and even though they researched it (from clinical studies) as they are not FDA approved they still a calculated risk. However, they are supervised by providers who work in conventional treatment and saw I did not respond to known treatments. Please don't try to supervise administering any form of medication or natural remedy to your sign without a responsible provider (and one in clinical practice not a "naturopath" or the like, I can't tell you as regards a friend of mine how many quack remedies he has been prescribed and wasted money on and who know what they did to him). Best to fully understand all FDA approved treatments and if it seems you are out of options consult a psychopharmocologist (they are "medication specialists") as I do. Talk therapy is good but medication may be needed as well. Please work with a responsible provider to determine what is best for your son.
"I only want information from a doctor or other medical profession thank you"
Does he have depression or Bipolar Disorder, that needs to be clarified.
I didnt replace it with anything. I am off since August 2008, doing great, even slim again, without trying. I had psychotic depression, not bipolar disorder.
ONLY If your doctor has advised to get off and only then.
Get a pill cutter and cut the 2.5 into quarters. It took me one year to taper down from 5mg.
I reduced one day out of 10 by a quater of a pill. If you feel bad go back up and try again one month later to make that reduction. (that was advise from my psych, who is billiant she says go back up and try one month later) Then two days out of 10 etc...and so on.
I had a huge 'rebound' if I went any faster than that.
I am only communicating my experience and that is what this forum is about, there is an expert forum here if you need it as well.
I wish your son good health